Paracetamol is one of the most common substances involved in childhood poisoning. It is found in most homes and is often used frequently but paracetamol can be very dangerous if not used correctly! When taken as recommended, paracetamol is relatively safe, but if too much is taken, it can be dangerous and cause serious effects including liver damage.
- About 60 to 65% of calls to the New Zealand National Poisons Centre relate to children aged less than 5 years. Paracetamol is the most common substance involved in poisoning in this age group.
- A study of Christchurch Hospital Emergency Department admissions for poisoning found that in one year alone, 21% of poisonings in the under fives involved paracetamol.
- The New Zealand National Poisons Centre receives about 1000 calls a year about paracetamol poisonings. About half of these calls involve children helping themselves to medication.
- Paracetamol is widely available and frequently used
- Children often like the taste, and will help themselves if they can
- Young children don't understand the dangers of medications and other poisons
- Medications aren't always stored as safely as they could be
- Many people store paracetamol in the fridge - it doesn't need to be kept cool and should be stored with other medicines
- Some people may think that the "child-proof" cap stops all poisoning - child resistant closures are not "child proof" They are designed to increase the time it takes for a younger child to access the medication or chemical.
- Adult strength paracetamol products may be confused with child strength paracetamol products
Other reasons for childhood poisoning may be found here.
After it has had its intended effect, a small amount of paracetamol is easily removed from the body. When a large amount of paracetamol is taken, the body can not remove it so well and a toxic by-product of paracetamol builds up in the body. A person may not have any symptoms, beyond mild upset stomach until this by-product has built up. Under certain conditions, the liver can be damaged, and the patient may start to experience symptoms like pain on the right hand side of their stomach or chest. The liver performs a lot of important functions in the body, and liver damage can make someone very ill.
It is very important to treat paracetamol overdose seriously, even if the person has no symptoms, as there are several ways doctors can prevent this damage from occurring, especially early before symptoms occur.
If you suspect a paracetamol poisoning has occurred, seek advice immediately from your Poisons Centre or Doctor even if the child appears fine!
When giving paracetamol:
- Use for mild and moderate pain and persistent fever or as prescribed by a Dr.
- Read the label carefully
- Not all paracetamol is the same strength - it is very important to read the label every time
- Use a medicine measure and measure accurately
- Give no more than one dose every 4-6 hours and no more than 4 doses in 24 hours
- Check with other caregivers that no other doses have been given
- Ensure child resistant lids are put back on correctly. Never leave a lid off to make it easier to use the product.
- Be aware that other medicines may contain paracetamol. Check the label and do not double-dose.
- If you're unsure, check with your pharmacist or Dr for advice
Storage of Paracetmol:
- Store paracetamol safely out of reach and sight in a child locked cupboard (not in the fridge)
- Use child-resistant closures correctly, and secure correctly after each and every use
- Whenever purchasing paracetamol, choose the smallest size container available in order to minimise the risk, and dispose of any unused paracetamol once no longer required
- Keep the person calm
- DO NOT give them anything to drink
- DO NOT make them vomit
- Call your regional Poisons Information Center or Doctor immediately even if the child seems fine
- If possible, bring the product container to the phone.